Wisconsin, 2023

Hail in Wisconsin, April 15, 2023

April 15, 2023 · NWS MKX · 2 events in 2 counties and zones

An approaching weak low pressure area and cold front triggered scattered strong storms across southern WI. A couple reports of hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

An approaching weak low pressure area and cold front triggered scattered strong storms across southern WI. A couple reports of hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 15, 8:53 AM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Apr 15, 8:53 AM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
953 AM CDT Sat Apr 15 2023

.UPDATE...
(Issued 953 AM CDT Sat Apr 15 2023)

An initial line of convection associated with a prefrontal trough
is located near the Mississippi River this morning, tracking
northeastward. Additional scattered development is expected
through the afternoon hours as the trough progresses eastward. The
severe threat looks very limited with this activity, and will
largely be confined to a marginally severe hail threat at most.

Boxell

&&

.SHORT TERM...
(Issued 340 AM CDT Sat Apr 15 2023)

Today through Sunday:

South/southwest 500 millibar flow with elongated vort axes within
this flow. Still plenty of dry air in place leading to the erosion of
showers as they try to advance into srn WI. A weak low may shift a
front through the area this afternoon but it will not make much
eastward progress. In fact some models hold it back as it awaits
stronger cyclogenesis. This strengthening low will be in response to
a potent mid level trough lifting northeastward from the central
Plains. Moisture advection will continue today and with the better
dynamics arriving later today into this evening we should precip
easily overtake the dry air. Expecting showers and some thunderstorms
with mostly MUCAPE noted into tonight. The better severe threat
looks to be shaping up further to our south per SWODY1. Expecting a
decent def zone band of rain to evolve on the northwest periphery
of the strengthening low into Sunday. This looks to eventually set
up from central into southwest WI. This would affect especially our
western counties. Cold air will start to be tapped and pulled into
western WI later in the day on Sunday. Some mix may evolve in the
far west prior to 00z.

&&

.LONG TERM...
(Issued 340 AM CDT Sat Apr 15 2023)

Sunday night through Monday:

Old man winter isn't quite done with southern WI just yet...
Despite the unseasonable warmth this past week, we are looking at
a potential for accumulating snow Sunday night into Monday
morning as a surface low lifts/pivots somewhere over southern WI
and deepens to sub 1000mb. The best chances to see accumulating
snow at this times will be for areas along and west of I-39
corridor, generally north and west of Madison, while areas east
may still see some snow and/or a mix, but it looks to be to a
lesser degree.

The latest 00z suite of deterministic models continue to vary
slightly with the exact track of the low as the GFS favors the low
pivoting a bit more east whereas the ECMWF along with the NAM are
lifting the low north quicker, but staying a bit more west.
Similar trends can be seen when comparing the 00z ensembles, with
the more western trend on the EPS and CMCE, while the GEFS is
slightly more east. Will lean more on the ECMWF/EPS trends, which
likely would keep the better/higher potential for accumulating
snow more toward western and north central WI where the bands of
low-level frontogenesis wraps around the backside of the low and
pairs with TROWAL. However with any slight shift of the track,
the higher snowfall corridor can easily move more into or further
away from our area.

Additionally given the late season snow potential, there are a few
more factors that will affect the impacts more than a month or two
ago and leads to a bit more uncertainty. First will be the timing
and arrival of the cold air advection. Given the warmer/above
freezing temps leading up to the transition, there will a
potential to see a delay in the colder temps arrival which may
limit the snow accumulations. Another factor to keep an eye on
will be surface temps as southern WI has seen a week of very warm
temps. Most soil temps have warmed as a result with soil temp
readings from Friday across the area well above freezing in the
40s and even 50s. Even road temps are warmer than 50F early this
morning. Even with the cold air mass moving in, it is not looking
to fall much below freezing. So I am not sure how much these warm
surface temps will affect any snowfall accumulations or how
much/fast they will cool once precip transitions to snow with the
onset of the colder airmass.

However, the main driver for any snowfall accumulations overnight
Sunday into Monday will be the snowfall rates. The 00z HREF
ensemble is starting to provide some hints. The mean snow rates
show values approaching 0.5-0.75 in/hr with pockets of medium
probabilities of higher rates around 1 in/hr not out of the
question for areas north and west of Madison. So any areas that
sees the higher rates will have the best chances at seeing the
snow overcome the warm surface temps and accumulate, especially on
elevated surfaces.

Overall with a deepening low over southern WI pairing with
favorable upper-level dynamics overnight Sunday into Monday
morning, there is a potential for accumulating snowfall,
especially for areas along and west of I-39 generally north and
west of Madison. It is not unprecedented to have accumulating
snows in April across southern WI, but what makes this more of a
challenge will be the very unseasonable warm stretch leading up to
it and how it will play into things. Nevertheless, this bears
watching as it looks to linger into Monday morning and may impact
the morning commute.

Monday night through Friday:

Precip chances will taper off through the day Monday with some
low- end chances lingering along the lakefront into the early
evening as the low and upper-level trough pushes east. Looking to
see drier conditions return Tuesday as a narrow area of surface
high pressure works its away across the area as the upper-level
builds over the Upper Midwest. This will only be a brief reprieve
as an active pattern takes shape midweek through the end of the
week with a series mid-level shortwaves trough progged to traverse
the region bringing daily precip chances into next weekend.
However, temps will be on a upward trend Tuesday through at least
the middle of the week.

Wagner

&&

.AVIATION...
(Issued 953 AM CDT Sat Apr 15 2023)

VFR conditions will prevail during the day today. Scattered
showers and thunderstorms are possible, especially this afternoon,
with brief drops to MVFR and IFR in and around any convective
activity.  Winds today will be from the south.

More widespread rain and thunderstorms will build into the area
tonight, along with deteriorating flight conditions. Look for
widespread MVFR and then IFR to develop through the late evening
and overnight hours.

Boxell

&&

.MARINE...
(Issued 340 AM CDT Sat Apr 15 2023)

As south to southeast winds continue to bring more moisture
northward into the area later today into the overnight hours we may
see some fog development across the lake. With uncertainty on extent
of sub 1 mile vsbys and possible transient nature of the fog, will
hold off on an advisory at this time.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Apr 15, 2:06 AM CST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
306 AM CDT Sat Apr 15 2023

WIZ046-047-051-052-056>060-062>072-160815-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
306 AM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of a few thunderstorms this afternoon into
tonight.

River flooding will continue in the Portage area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms will linger into Sunday.

Snow accumulations are possible Sunday night into Monday morning,
with the highest amounts west and north of Madison.

River flooding will continue in the Portage area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

LMZ643>646-160815-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
306 AM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisory conditions are possible later Sunday into
early next week. Northwest gales are possible Monday into Monday
night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-160815-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
306 AM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northwest gales are possible Monday into Monday night.

www.weather.gov/mkx

In the hours before

Special weather statement, Apr 15, 1:46 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
246 PM CDT Sat Apr 15 2023

WIZ058-063-064-152015-
Dodge WI-Jefferson WI-Dane WI-
246 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of east central Dane,
northwestern Jefferson and southwestern Dodge Counties through 315 PM
CDT...

At 245 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Ripley, or 8 miles southwest of Lake Mills, moving north at 30
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Watertown, Lake Mills, Waterloo, Johnson Creek, Deerfield, Cambridge,
Lake Ripley, Lake Koshkonong, Milford, Richwood, Rockdale, and
Hubbleton.

This includes the following highways...
 Interstate 39/90 near mile marker 154.
 Interstate 94 between mile markers 252 and 266.
 Wisconsin Highway 26 between mile markers 37 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4290 8895 4295 8910 4331 8900 4321 8866
TIME...MOT...LOC 1945Z 202DEG 26KT 4298 8900

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

BOXELL

The radar

The Milwaukee radar (KMKX), 28 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
April 15, 1:59 PM CST
Where
Jefferson County, 2.01 mi E of Watertown
Measured
0.88 in hail
Reported by
Public
Coordinates
43.200, -88.680

Hail, Dodge

When
April 15, 2:13 PM CST
Where
Dodge County, South Beaver Dam
Measured
0.75 in hail
Reported by
Public
Coordinates
43.430, -88.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083790, 1083791.